Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 177, NWS Omaha, NE

July 5, 2000Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2000, 1:50 PM CDT for Harrison County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 5, 2000, 1:50 PM CDT (18:50 UTC)
Expired
Jul 5, 2000, 2:30 PM CDT
In force
40 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harrison County, IA

The radar

The Omaha radar (KOAX), 53 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 10:30 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
945 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 051849
SVROMA
IAC085-051930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
230 PM CDT WED JUL 5 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 230 PM CDT

* AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND FROM 4 MILES
  WEST OF MODALE TO 30 MILES SOUTH OF MISSOURI VALLEY...OR FROM 26 
  MILES NORTH OF OMAHA TO 9 MILES SOUTHWEST OF OMAHA...MOVING EAST
  AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 230 PM CDT
  INCLUDE...MISSOURI VALLEY...LOGAN...PERSIA...

DAMAGING WINDS ARE LIKELY WITH THIS LINE OF STORMS. FOR YOUR 
PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY 
FROM WINDOWS.

LAT...LON 4166 9610 4151 9600 4152 9553 4166 9557

MEAD

NNNN





What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:40 AM CDT, 11 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 2:40 AM CDT, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
240 AM CDT WED JUL 5 2000

TSTMS...WITH THREAT OF SVR WX AND HEAVY RAIN...ARE THE PRIMARY FCST
CONCERN FOR TODAY INTO THIS EVENING.  SFC ANLYS EARLY THIS MORNING
SHOWED A WARM FNT EXTENDING FROM LOW PRES OVER CO ALONG THE NE/KS
BORDER AND INTO NRN MO.  FNT APPEARED TO BE N OF FNB AND BIE IN THE
FAR SRN PART OF THE FCST AREA.  ANOTHER FNT...PROBABLY NEAR THE
850 MB LEVEL...SEEMED TO EXTEND FROM SERN IA INTO SERN SD.  WILL
HAVE TO MONITOR NRN PART OF THE AREA FOR PSBL CONVECTIVE DVLPMNT
EARLY THIS MORNING.  SFC DEWPOINTS WERE IN THE LOWER TO MID 70S
OVER MOST OF NEBRASKA.  CONVECTIVE COMPLEX IN THE DKTS AND MN WAS
DROPPING ESE.  OUTFLOW BOUNDARY FROM THIS WAS MOVING S...AND MAY
INTERACT WITH STORMS MOVING NEWD FROM THE NE PNHDL.  THOSE STORMS
SEEM TO BE ASSOCIATED WITH A SPEED MAX AROUND 250 MB...AND A WEAK
SHORTWAVE.  THE ETA...NGM AND MM5 FROM NCAR ARE IN PRETTY GOOD
AGREEMENT WITH THE EXPECTED SCENARIO FOR TODAY.  STRONG STORMS ARE
EXPECTED TO ORGANIZE OVER NCNTRL NE...THEN MOVE/PROPAGATE E OR ESE
INTO ERN NE.  CAP AT 700 MB WAS QUITE STRONG LAST EVENING...BUT
MODELS SHOW THAT MID LEVEL TEMPS SHOULD COOL DURING THE DAY.  HIGHS
ON TUE WERE MAINLY IN THE MID 80S.  WILL FCST MID TO UPPER 80S FOR
MOST AREAS TODAY...BUT SLIGHTLY WARMER ALONG THE KS BORDER.

TNGT...CONVECTIVE COMPLEX SHOULD MOVE OUT OF NERN NE...BUT LINGER
OVER THE S.  HEAVY RAIN EVENT FROM MONDAY EVENING INTO TUESDAY
MORNING WAS MAINLY OVER THE SRN PART OF SERN NE.  WILL NOT ISSUE
A FLASH FLOOD WATCH FOR NERN NE FOR TODAY SINCE IT HAS BEEN A
WHILE SINCE HEAVY RAIN FELL THERE.  A WATCH MAY BE NEEDED ACROSS
SERN NE TNGT.  LOWS SHOULD BE AROUND 70 OR IN THE LOWER 70S FOR
MUCH OF THE AREA TNGT.  HIGHS THURSDAY SHOULD BE SIMILAR TO THOSE
OF TODAY.  WILL LOOK AT THE NEW MRF...BUT IT HAS BEEN TRYING TO
MAKE THINGS HOT WITH HIGHS IN THE 90S FOR OVER A WEEK NOW.  THE
ECMWF AND UKMO ARE SIMILAR IN BUILDING A 500 MB RIDGE OVER THE
MID PART OF THE COUNTRY FRIDAY THROUGH MONDAY...BUT CONFIDENCE IN
THAT HAPPENING IS NOT HIGH.  FIRST DRAFT OF THE WORK ZONES WAS
JUST SENT.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Jul 5, 10:05 AM CDT, 3 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-052300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1005 AM CDT WED JUL 5 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT IN
EASTERN NEBRASKA AND SOUTHWEST IOWA.

A VERY MOIST AND UNSTABLE AIRMASS REMAINED IN PLACE OVER THE AREA...
AND A WARM FRONT OVER SOUTHEAST NEBRASKA WAS LIFTING NORTH.
THUNDERSTORMS ARE LIKELY ACROSS THE AREA TODAY AND TONIGHT.

THE ATMOSPHERE WILL BE VERY UNSTABLE...AND THE VERTICAL WIND
SHEAR IS EXPECTED TO INCREASE.  DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE. VERY HEAVY TO EXCESSIVE RAINFALL...WHICH COULD CAUSE LOCAL
FLOODING...IS ALSO POSSIBLE.  WARM TEMPERATURES IN THE MID LEVELS OF
THE ATMOSPHERE MAY TEND TO LIMIT THE COVERAGE OF STORMS OVER THE
SOUTHEAST PART OF NEBRASKUA IN THE COUNTIES BORDERING KANSAS.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:09 AM CDTSevere Thunderstorm WarningOAXMonona36 min
Jul 5, 1:33 PM CDTSevere Thunderstorm WarningOAXPottawattamie57 min
Jul 5, 2:57 PM CDTSevere Thunderstorm WarningOAXPage48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.